Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Goodland, KS

June 25, 2020Dundy County, Hitchcock County, Nebraska; Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2020, 4:58 PM MDT for Dundy County, Hitchcock County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 4:58 PM MDT (22:58 UTC)
Expired
Jun 25, 2020, 5:17 PM MDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KGLD 252258
SVRGLD
KSC023-153-NEC057-087-252345-
/O.NEW.KGLD.SV.W.0082.200625T2258Z-200625T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
458 PM MDT Thu Jun 25 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in northwestern Kansas...
  Northwestern Rawlins County in northwestern Kansas...
  Southwestern Hitchcock County in southwestern Nebraska...
  Southeastern Dundy County in southwestern Nebraska...

* Until 545 PM MDT/645 PM CDT/.

* At 458 PM MDT/558 PM CDT/, severe thunderstorms were located along
  a line extending from 5 miles south of Benkelman to 7 miles
  northwest of Bird City to 6 miles southeast of St. Francis to 9
  miles east of Bonny Reservoir, moving east at 20 mph.

  HAZARD...60 mph wind gusts and blowing dust.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Francis, Benkelman, Bird City, McDonald and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4007 10127 3986 10127 3971 10141 3958 10169
      3958 10205 3974 10192 3986 10180 4005 10167
TIME...MOT...LOC 2258Z 267DEG 19KT 3997 10158 3984 10159 3970 10172
3962 10199

HAIL...<.75IN
WIND...60MPH
 
$$

AW
1 follow-up statement
088 
WWUS53 KGLD 252317
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
517 PM MDT Thu Jun 25 2020

KSC023-153-NEC057-087-252326-
/O.CAN.KGLD.SV.W.0082.000000T0000Z-200625T2345Z/
Cheyenne KS-Rawlins KS-Hitchcock NE-Dundy NE-
517 PM MDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS...SOUTHWESTERN HITCHCOCK AND
SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4007 10127 3986 10127 3971 10141 3958 10169
      3958 10205 3974 10192 3986 10180 4005 10167
TIME...MOT...LOC 2312Z 267DEG 19KT 3997 10148 3984 10149 3970 10162
3962 10189

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:14 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 25, 2:14 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
214 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday Night)
Issued at 102 PM MDT Thu Jun 25 2020

19 UTC Water vapor imagery and RAP analysis indicated short wave
trough axis bisecting the CWA with some pronounced
drying/subsidence noted near its axis. At the surface, storms
starting to develop behind the upper level feature along surface
trough from KIML to KLIC, in area of persistent convergence. To
the south of the trough, very warm conditions dominated with
temperatures in the upper 90s to low 100s.

Main forecast concerns are going to be thunderstorm chances
through the evening, followed by another round on Friday evening.

Thunderstorms have already initiated along surface trough just to
the west of the area. With high LCL's weak overall shear and
MLCAPES between 500-1500 j/kg, not expecting to see very
organized storms. However, the high LCL's and dry inflow air will
likely create strong downdrafts which will pose a microburst
threat as well as allow a strong cold pool to form and further
initiate storms downstream across the CWA. Convective allowing
models all seem to be following this evolution which increases
confidence. The combination of strong winds,high cloud bases and
lots of evaporation may increase the risk of lightning induced
fires, although there is a lot of uncertainty with respect to how
much precipitation will reach the ground.

Cold front will sweep across the area overnight and may bring a
brief period of gusty winds, although current timing and pressure
rises estimates seem to indicate winds will not get out of hand as
it passes.

Will likely see little if any precip chances through the day
Friday as cooler air builds into the area shifting instability
axis to the south of the area, with capping very strong to the
north of front even if instability present. Think the most likely
scenario will be thunderstorms developing in the easterly flow
behind front along higher terrain. Shear profiles certainly
support organized storms and with the 0-3km shear orientation and
likelihood of strong cold pools, expect MCS to roll across the
area during the evening hours, perhaps bringing an organized
damaging winds threat.

.LONG TERM...(Saturday through Thursday)
Issued at 212 PM MDT Thu Jun 25 2020

For the extended period, the models start out showing the Plains
being between an upper air trough and ridge on Saturday due to an
localized upper air low over UT/NM. During this period, a shortwave
trough will move through the local area. On Sunday, models both show
an upper level low traveling in from Pacific Northwest U.S. while
another upper level low persists in the Northeastern U.S. This setup
causes an upper air ridge to reside over the Plains for the
beginning of next week. The GFS model shows the Pacific Northwest
low moving more southeastward on Tuesday evening causing a
negatively tilted upper air trough to move over the CWA. However,
the ECMWF model keeps the low in the Pacific Northwest making this
trough stay more over the Rockies and starting to tilt negatively by
Thursday. This situation will be monitored as the timing of the
middle of next week's weather system relies on how this plays out.

On the surface, a chance of showers and thunderstorms are expected
on Saturday in the CWA due to the shortwave trough aloft. For the
beginning of next week, dry conditions are expected throughout the
CWA. However, isolated showers and thunderstorms cannot be ruled
entirely at this time Sunday and Monday. Chances of showers and
thunderstorms return Tuesday evening and these chances increase on
Wednesday across the CWA. Thursday's forecast also shows a slight
chance of showers and thunderstorms. Fire weather also cannot be
ruled out entirely for the western counties of the CWA for Sunday
through Tuesday as forecasted RH values begin to drop Sunday below
20% with models show wind gust speeds expected to reach up to 25 mph.

Saturday's high temps for the CWA are expected to be in the lower
90s as precipitation cools things in the area. Sunday and Monday
should see a return of highs reaching the upper 90s across the CWA
with some parts hitting possibly 100 degrees. Middle 90s are the
expected Tuesday's high temps. Wednesday and Thursday's high temps
for the CWA will return to the upper 80s and lower 90s as
precipitation cools the area. Overnight low temps are forecasted to
stay in the upper 50s to middle 60s for the western counties of the
CWA throughout the forecast period with the eastern counties of the
CWA low temps ranging from the lower 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1129 AM MDT Thu Jun 25 2020

Primary forecast concerns for the TAF period will be potential for
line of high based (high ceiling) thunderstorms sliding across the
area around 00Z. These storms will likely not have much of a
visibility or ceiling impact, but will be accompanied by strong
and erratic winds. Small threat for MVFR ceilings exists after
frontal passage around 12z for both locations, but confidence not
high enough to include in TAFS attm.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...MRC
AVIATION...JRM
Hazardous weather outlook, Jun 25, 2:38 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
238 PM MDT Thu Jun 25 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms developing over eastern Colorado will continue to
drift to the east through midnight, While widespread severe weather
is not expected, strong and erratic wind gusts up to 60 mph are
possible with stronger storms.

The combination of hot and dry weather along with thunderstorms with
little rainfall will create near critical fire weather conditions
this afternoon. While not a certainty, a fire due to lightning
strikes may occur.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Thunderstorms are expected to develop across eastern Colorado and
spread across the area on Friday night, mainly in the evening hours.
Severe thunderstorms are possible, with large hail and wind gusts in
excess of 60 mph the primary threat.

Critical to near fire weather conditions may occur for East Central
Colorado Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but if blowing dust or strong
winds are observed, please report to the National Weather Service.

JRM

In the hours before

Special weather statement, Jun 25, 4:12 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Thu Jun 25 2020

NEZ079-080-252230-
Hitchcock NE-Dundy NE-
412 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND SOUTHEASTERN DUNDY
COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 411 PM MDT/511 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles northwest of
McCook to 5 miles southwest of Culbertson to 7 miles south of
Stratton to 3 miles south of Benkelman. Movement was east at 20 mph.

Penny size hail, wind gusts up to 50 mph, and blowing dust will be
possible with these storms.

Locations impacted include...
Benkelman, Trenton, Culbertson, Stratton and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 10076 4000 10121 4000 10181 4012 10151
      4027 10129 4035 10107 4035 10076
TIME...MOT...LOC 2211Z 266DEG 19KT 4034 10078 4017 10090 4005 10120
4000 10151

AW
Local storm report, Jun 25, 4:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     9 NNE SAINT FRANCIS     39.89N 101.76W
06/25/2020  M61 MPH          CHEYENNE           KS   MESONET

&&
Special weather statement, Jun 25, 4:18 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Thu Jun 25 2020

COZ090-KSZ001-252245-
Yuma County CO-Cheyenne KS-
418 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 445 PM MDT/545 PM CDT/...

At 417 PM MDT/517 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Benkelman
to 7 miles northwest of Bird City to 5 miles southeast of St. Francis
to 14 miles east of Bonny Reservoir. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph and blowing dust will be possible with
these storms.

Locations impacted include...
St. Francis, Bird City, Hale and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3980 10150 3972 10156 3957 10175 3957 10221
      3975 10197 4000 10182 4000 10141
TIME...MOT...LOC 2217Z 275DEG 20KT 3998 10155 3980 10166 3972 10171
3958 10190

AW
Special weather statement, Jun 25, 4:31 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM MDT Thu Jun 25 2020

NEZ079-080-252245-
Hitchcock NE-Dundy NE-
431 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK AND EAST CENTRAL DUNDY
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 431 PM MDT/531 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of McCook to
near Culbertson to near Trenton to 8 miles southwest of Stratton.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Trenton, Culbertson and Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 10076 4010 10096 4003 10137 4020 10138
      4035 10108 4035 10076
TIME...MOT...LOC 2231Z 263DEG 16KT 4040 10067 4027 10084 4015 10105
4006 10133

AW
Local storm report, Jun 25, 4:53 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     SAINT FRANCIS           39.77N 101.80W
06/25/2020  M69 MPH          CHEYENNE           KS   AWOS

&&
Local storm report, Jun 25, 4:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 E TRENTON             40.19N 100.93W
06/25/2020  E0.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:12 PM MDTSpecial Weather StatementGLDHitchcock18 min
Jun 25, 4:31 PM MDTSpecial Weather StatementGLDHitchcock14 min
Jun 25, 4:50 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Jun 25, 5:29 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow61 min
Jun 25, 3:31 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jun 25, 3:38 PM MDTSpecial Weather StatementGLDCheyenne22 min
Jun 25, 3:47 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jun 25, 4:02 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jun 25, 4:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 25, 5:04 PM MDTSpecial Weather StatementGLDWallace26 min
Jun 25, 5:37 PM MDTSpecial Weather StatementGLDSherman23 min
Jun 25, 5:56 PM MDTSpecial Weather StatementGLDWallace34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.